Printer Friendly

Lead poisoning and anemia associated with use of Ayurvedic medications purchased on the internet--Wisconsin, 2015.

On April 30, 2015, the Wisconsin Division of Public Health (WDPH) was notified by a local health department of an elevated blood lead level (BLL) in a female patient aged 64 years. All Wisconsin laboratories are required to provide BLL testing results performed on any state resident to WDPH, and WDPH and local health departments are statutorily mandated to investigate any single BLL [greater than or equal to] 20 [micro]g/dL or BLLs that are persistently [greater than or equal to] 15 [micro]g/dL. Review of medical records revealed that the patient had developed progressive fatigue and shortness of breath during a period of multiple weeks that prompted inpatient medical evaluation. Hemoglobin level was 8.3 g/dL (normal range for age and sex of patient = 12.5-15.0 g/dL), and peripheral blood smear showed normochromic, normocytic red blood cells with basophilic stippling. A BLL was obtained and found to be 85.8 [micro]g/dL. Urine toxic metals tests revealed mercury and aluminum levels in the normal range. Combined methylated and inorganic urine arsenic levels were slightly elevated at 53.3 [micro]g/L (normal = < 18.9 [micro]g/L). The patient was discharged for outpatient lead chelation therapy with oral meso-2, 3-dimercaptosuccinic acid.

WDPH interviewed the patient to determine possible environmental sources of lead. She did not report any home remodeling that involved paint disturbance or plumbing maintenance, symptoms consistent with pica, use of pottery manufactured outside the United States, or ingestion of wild game, which can contain lead shot fragments (1). She reported taking several supplements, including two Ayurvedic (traditional Indian) medications produced in India that she purchased on the Internet: Mahayogaraj Guggulu (MG) (Sri Sri Ayurveda Trust) and Bruhat Vata Chintamani Rasa (BVCR) (Shree Dhootapapeshwar Limited). The patient ingested approximately four tablets of MG and two tablets of BVCR daily during February-April 2015.

The Wisconsin State Laboratory of Hygiene performed metals testing of the patient's well water using graphite furnace atomic absorption, and of both Ayurvedic medications using inductively coupled plasma optical emission spectroscopy. Well water lead level was 4.3 [micro]g/L (Wisconsin public health standards set acceptable levels at [less than or equal to] 15 [micro]g/L), and arsenic was undetectable. BVCR contained 16.4 mg/kg (0.2%) lead, and MG contained 48,700 mg/kg (4.9%) lead. Both supplements also contained trace amounts of cadmium, chromium, and aluminum, as well as substantial amounts of arsenic (3,830 mg/kg in MG) and thallium (14.7 mg/kg in MG and 17.2 mg/kg in BVCR). On the basis of estimated daily MG and BVCR consumption and the patient's body weight, the patient's exposure to arsenic and thallium exceeded thresholds deemed safe for human health, as defined by the U.S. Environmental Protection Agency (2). The patient discontinued Ayurvedic medication use and reported improvement in symptoms after 1 month of chelation therapy.

Lead is a highly toxic substance that has no endogenous physiologic role, and no safe level of exposure has been identified. High levels of exposure can cause anemia, cognitive dysfunction, coma, and death (3). Although strict regulations have substantially reduced environmental contamination in the United States, lead poisoning continues to occur. This case report confirms earlier reported risk for lead poisoning from Ayurvedic medications produced in India (4), and highlights the acute toxicity that can develop from short-term use. Although toxic metals can occur naturally in some Ayurvedic medicines, or result from contamination, metals such as lead are often intentionally added to some preparations because of putative health benefits (e.g., naga bhasma, a lead-based herbal medicine used to treat various conditions). Physicians should be aware of possible toxicity caused by these medications and should consider lead poisoning as a cause of unexplained anemia in patients taking Ayurvedic medication. Although this investigation did not reveal health problems caused by other toxic metals, the elevated levels of arsenic and thallium could have presented health risks if these medications had been consumed for prolonged periods. State and local public health departments should consider outreach to educate the public about potential risks of Ayurvedic medications and consider sales restrictions as permitted by statutory and regulatory authority.

References

(1.) Pain DJ, Cromie RL, Newth J, et al. Potential hazard to human health from exposure to fragments of lead bullets and shot in the tissues of game animals. PLoS One 2010; 5: e10315.

(2.) US Environmental Protection Agency. Regional screening level summary table. Philadelphia, PA: US Environmental Protection Agency; 2015. Available at http://www.epa.gov/reg3hwmd/risk/human/rb-concentration_ table/Generic_Tables/docs/master_sl_table_run_JUNE2015_rev.pdf.

(3.) Agency for Toxic Substances and Disease Registry. Toxicological profile for lead. Atlanta, GA: US Department of Health and Human Services, Agency for Toxic Substances and Disease Registry; 2007. Available at http://www.atsdr.cdc.gov/toxprofiles/tp13.pdf.

(4.) Saper RB, Phillips RS, Sehgal A, et al. Lead, mercury, and arsenic in US- and Indian-manufactured Ayurvedic medicines sold via the Internet. JAMA 2008; 300: 915-23.

Jon Meiman, MD [1, 2]; Robert Thiboldeaux, PhD [2]; Henry Anderson, MD [2]

[1] Epidemic Intelligence Service, CDC; [2] Wisconsin Division of Public Health, Bureau of Environmental and Occupational Health.

Corresponding author: Jon Meiman, xdf5@cdc.gov, 608-261-6375.
COPYRIGHT 2015 U.S. Government Printing Office
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2015 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Notes from the Field
Author:Meiman, Jon; Thiboldeaux, Robert; Anderson, Henry
Publication:Morbidity and Mortality Weekly Report
Date:Aug 21, 2015
Words:876
Previous Article:Progress toward poliomyelitis eradication--Nigeria, January 2014-July 2015.
Next Article:Notifiable diseases and mortality tables.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters